How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

Dr Thomas. I can hear you laughing as I am not emailing

Customer Question

Dr Thomas. I can hear you laughing as I am not emailing about phantom HIV symptoms. No! This is totally about my Giardia and the very odd taste I am having in my mouth/throat. I have just finished a week of antibiotics to treat the Giardia and despite
some gurgling in the stomach and the odd cramp my stools are much better and more solid. However, I have the oddest taste in my mouth. This taste BEGAN BEFORE I took the antibotics (metrinizadole) so are NOT related to that. The taste comes and goes and tends
to be quite bitter. However I also found I got a really salty taste in my mouth when I ate a sandwich. So, bitter and salty. I initially thought this MIGHT be an GERD or possibly something with my teeth (I am having a filling done next weds) but oddly I decided
to see whether the issue was not TOO MUCH stomach acid but too little. So, I sucked on a small piece lemon. And the taste disappeared very quickly. I now can feel it coming back (50 mins after the lemon)...but the lemon definitely helped. The bot***** *****ne is
the taste is bloody odd and actually is more located on the right hand side of my mouth/throat than anywhere else. I suppose I am asking a)can stomach upsets like Giardia cause bad tastes in the mouth b)can they erode/destroy stomach acid? c)what would you
prescribe if I do indeed have low stomach acid? d)is it likely i could still have lingering giardia or another bacterial infection or would the antibiotics kill most bacteria? I am of course only guessing at the cause as I am not a doctor.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 1 year ago.
Hello
I suspect this is not related to anything that we can discern.
Lemon would get rid of a taste regardless, and it would not significantly affect your stomach PH.
Acid reflux is the most likely cause.
Gum disease next.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
I assumed it was acid reflux but why on earth would I have got reflux at the same time as Giardia? What do you recommend for reflux? I am nervous to take something like Omperazole because IF I do have low stomach acid this would make things worse.are you ruling out LOW stomach acid?
Expert:  Dr. Thomas, MD replied 1 year ago.
I don't think this has anything at all to do with low stomach acid.
I don't recommend self treatment, but treatment based on diagnosis by your doctor.
Ph testing is the only way to rule out low stomach acid, and that involves a scope.
please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
OK then let's take low stomach acid off the table.What causes GERD? Could Giardia have triggered GERD? I can definitvely tell you I have had Giardia so let's work on the basis of facts.Second, I am having my teeth cleaned on Monday for 1 hour so will as if the dentist if I have gum disease.
Customer: replied 1 year ago.
I am told it is very common to have a lactose intolerance after Giardia but not sure if this again can gause GERD?
Expert:  Dr. Thomas, MD replied 1 year ago.
No.
please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
So what do you recommend for reflux?
Expert:  Dr. Thomas, MD replied 1 year ago.
Ideally a patient would get osteopathic cranial treatments with acupuncture as well. This works well in most cases.
In terms of medication, zantac, prilosec, or carafate, the later being the least effective. None of the medications correct the basic problem, but can be used if the problem is temporary.
I recommend nothing , however, without an exam from your doctor.
please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
ok seeing him next week
Customer: replied 1 year ago.
could a chiropractor also work on this?
Expert:  Dr. Thomas, MD replied 1 year ago.
Yes, but not as good.
Please click a positive rating.